Amlodipine and pain in legs: Hi hospital has... - AF Association

AF Association
18,193 members22,010 posts

Amlodipine and pain in legs

3killeens
3killeens
24 Replies

Hi hospital has put me 5mg of amlodipine as blood pressure very high and 32 mg of candesartan wasn't keeping it under control ,not happy with side effects though pains in my legs struggling to walk so uncomfortable ,any suggestions and ideas please ,thanks in advance , Brenda

24 Replies
oldestnewest
Mikee69

Make an appointment to see your GP/EP/Cardiologist to discuss

2 likes
Reply
doodle68

Hi Killeens :-) I have been struggling for some months with aching legs/bottom of my back which makes walking and getting up from a chair difficult and I have gone from walking 4 miles a day to 1.

Af first I thought it was just an age thing but as it got progressively worse I guessed it might be the medication I am taking possibly the beta blocker knowing that some of them can affect the muscles.

My GP took a range of blood tests and I was surprised to find I am deficient in Vitamin D and that a lack of vitamin D can cause such profound and debilitating symptoms.

I have been prescribed a supplement which should in time get things back to normal.

Apparently, many of us are deficient in Vitamin D but we don't all get symptoms.

I would start by having a chat with your GP and ask for some blood tests.

1 like
Reply
Vonnieruth
Vonnieruth
in reply to doodle68

I to have just started Vit D my muscles are very achy but only 5days into it

2 likes
Reply
doodle68
doodle68
in reply to Vonnieruth

Hi Vonnie :-) oh dear another thing to worry about.I hope you are coping ok with everything and that the supplement helps.

1 like
Reply
Vonnieruth
Vonnieruth
in reply to doodle68

Thanks doodle I'm doing a lot of swearing but very quietly lol It's a task and half pegging washing out to Yet I'm not too bad I work till I sit down Hope things get better for you and you work your way up in your miles again

2 likes
Reply
Auriculaire

Vitamin D works better if taken with magnesium and some fat in the meal. Depending on how much the supplement is it can take months to come up to normal and the UK "normal" is the lowest in Europe . If you are deficient by UK range you have next to none and any supplement under 3000iu a day will not put this right quickly. Here in France they give a loading dose of between 200.000 iu and 600,000 iu to bring the level up quickly. I had exactly the same problem 12 years ago and after the loading dose the pain was gone in a week. My ex GP in England who is a personal friend told me the ampoules had to be imported from France and were expensive so rarely used in the NHS. My sister who lives in Yorkshire did get a supplement of 50,000iu to take every week for 6 weeks and found this helpful.

1 like
Reply
doodle68

Hi Auriculaire :-) Thank you for your reply. I am not a fan of supplements but do already take Magnesium Taurate . I am on 800 iu a day of VD3 as prescribed by the doctor and take them with a meal which includes fat (porridge with creamy milk) . I read about 'loading' so had a chat with the pharmacist and bought the best tablets she could recommend which are 1000 iu and I have taken one of each tablet every day since Friday when I started intending to do this for a week only. I don't want to risk doing anything that will cause other problems.

My GP will test my blood again in 2 months to see how things are going.

Reply
Auriculaire

800 iu will be pretty useless in getting your levels up. 1000iu not much better. Are you saying you are taking 1,800 iu ? If you go back down to 800iu after one week you are unlikely to get your levels up much in 2 months. The current medical recommendations in the UK for vit d are pitiful. The work of vit d researchers such as Holick and Cannell say that 5000iu a day can be taken quite safely and they themselves take that much during the winter. The body can make between 5000 and 10,000iu sunbathing for less than half an hour in midday sun in summer ( no sun cream). I have taken massive loading doses in the past with no adverse consequences. Now I take drops to keep the level steady as well as sun bathing . In the UK it is only possible to make vit d in the skin between April and mid September.

Reply
doodle68

Hi Auriculaire :-) yes I am taking 1800iu at the moment . I don't know how low my VitD levels are I got the results over the telephone but I would have thought to produce such pronounced symptoms they must be pretty low. I will ask my GP and query the dose when I speak to her next week.

Reply
Auriculaire

You can do that but if she thnks 800iu is an adequate dose she knows very little if anything about vitamin d dosing.

1 like
Reply
doodle68

Hi Auriculaire :-) thank you for your input which lead to me doing my own research (including the NICE site ) and it confirmed your suggestion that the dose I was taking was too low.

I have upped my dose of VitD in line with the recommendation for a deficiency rather than the maintenance dose which I was prescribed. I understand it will take my vitamin D levels some months to recover from a low 17.

Apologies to 3killeens, I have no wish to hijack your thread but hope that anyone else experiencing aching legs/difficulty getting out of a chair/increasing difficulty in walking will ask for a vitamin D test rather than just assuming the problem is down to age or medication.

Reply
Auriculaire

OMG! Do you live in UK? 17 on the scale of measurement used in the UK is severely deficient. With a level so low your GP should really have prescribed 50, 000iu a week. My sis who lives in Huddersfield was prescribed this and she was nowhere near as low as you. She got it for 6 weeks to bring her levels up quickly and said she felt a lot better afer a month. You need to take a minimum of 3,000 / 4,000iu a day and more would do the job quicker. If you are at all overweight it will take longer as ovweight people need more.

Reply
doodle68

Hi Auriculaire :-) yes I am in the UK and now take a loaded dose of 4000iu a day for 10 weeks in line with the NICE recommendations. I will then take a maintenance dose ,

Reply
Auriculaire

I would be inclined to test again after the 10 weeks to see how much the level has come up . If your GP won't give the test I would pay for a private one. Response to vit d supplementation can vary enormously between individuals. My husband was able to keep a good level on 2000iu a day wheras I could not even make the normal range on 3000iu. This was with the vit d I used to buy from Boots on visits to the UK. My doctor then gave me drops which are a type of vit d metabolite. It is what is produced after the first process in the liver . It works very well for me . I don't think my liver was working that well at processing the normal supplement.

Reply
doodle68

Hi Auriculaire :-) my GP says testing again isn't necessary but I intend to have the test done again myself after 3 months. I have my 6 monthly Apixaban blood test in September and will request another Vit D test at the same time. After this horrible winter of deteriorating ability to walk and muscle pain I will certainly be keeping an eye on my Vit D levels from now on.

Reply
Auriculaire

GPs in the UK usually say that but it's rubbish. I get tested at least once a year and despite 3/4 drops a day the level can vary a lot. Also you need to take magnesium for it to work properly. Do not be tempted to go down to a maintenance dose once ito the UK adequate range. This is one of the lowest in Europe. The vit d researchers say that you should aim for a level of at least 100nmol/l - a long way from your measly 17!

Reply
3killeens
3killeens
in reply to doodle68

Thank you seeing my GB next week ,

Reply
Pam296

My colleague and my cousin had exactly the same problem as you with Amlodopine and had to come off it. It gave me palpitations which is not what I needed with AF! I would discuss with your GP.

Reply
juliegladdy

Hi. I had the same problem. I’m taking Bisiporol and warfarin. Pains in legs were awful and struggled to walk. They found from a blood test that my vitamin D levels were low. Have taken vitamin D now for 3 months and it has helped tremendously. I’d recommend getting it checked.

2 likes
Reply
doodle68

Hi Julie :-) it's comforting to know you have seen an improvement, my GP said expect to see little difference for 3 months.

It is natural to attribute any problems to medication we are are taking, I have been on Nabivolol the beta blocker for 2 years and although it isn't impossible to have muscular problems when taking beta blockers my GP was surprised it was happening after so long. The give away was my problem has got worse over the winter months .

1 like
Reply
juliegladdy

I went for my vitamin D blood test yesterday and said to the nurse I wanted to stay on it and her words were because you feel so much better! I said yes!

1 like
Reply
Bertiedette

Hello3killeens. I had to come off amlodapine as it caused my legs and feet to swell and feel so heavy. I am now on losartin and my legs feel normal and cankle free.

Reply
sleeksheep

I am on Telmisarton - very similar to Losatin ( Hypertension and Diabetic Nephropathy ) I found that taking R+Alpha Lipoic Acid (R+ALA) gave instantaneous relief for leg discomfort .

Reply
Mira265

I too am on 32mg of Candesartan. Not helping my blood pressure and I have pains in legs. I am seeing Consultant onThursday. I definitely do not want amlopidine that gave me terrible headaches. I am also on 175 of thyroxin and I wonder if that is giving me the bad legs.

Reply

You may also like...